I've been on 6MP for a while now, as I was not having much luck getting off steroids with just Asacol as a maintenance drug. They tried me on Azathioprine first, which is a form of 6mp, but I had a reaction to that so they started me on a low dose of 6MP and have been gradually increasing it. It's been a few months but it seems to be doing the job, I'm feeling pretty good at the moment, daily bms are way down on what they were, and i'm putting on some weight, which is good.
The main side effects that are listed which people seem to get if they get any are headaches, fatigue and nausea, though the rest are listed here: http://ibdcrohns.about.com/cs/prescriptiondrugs/p/med6mp.htm (Edit: the link doesn't seem to work automatically for some reason, but if you cut and paste it or type it in it does work.)
I've had no side effects from it other than a few days of mild headaches when they increase the dose (which goes), and a little bit of tiredness - but really nothing that's affecting me greatly, and the benefits I'm getting from the drug far, far outweigh any problems. Hopefully with this stuff I'll be off the steroids soon.
I'm sure your doc will be doing this already, but your husband will need regular bloods monitoring while he's on the 6MP, especially in the first few months, just to make sure his system's dealing with the drug ok.
I hope the change of meds works for your husband, and that he's better soon. It can take a bit of time to see results with 6MP, especially if they're starting on a low dose, but hang in there and hopefully he'll be on the mend soon enough.
Male 30 Years Old.